Alert archive / Pennsylvania / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

August 21, 2017Lehigh County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Aug 21, 2017, 6:20 PM EDT for Lehigh County, Pennsylvania. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2017, 6:20 PM EDT (22:20 UTC)
Expired
Aug 21, 2017, 7:15 PM EDT
In force
55 min
Issued by
NWS Philadelphia/Mount Holly

County Lehigh County, PA

The radar

The Philadelphia radar (KDIX), 146 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 6:28 PM EDTTSTM WND DMG1 N Lenhartsville, PATREES REPORTED DOWN IN WESTERN GREENWICH TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
832 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

092 
WWUS81 KPHI 212220
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
620 PM EDT MON AUG 21 2017

PAZ054-060-061-212315-
Lehigh-Berks-Carbon-
620 PM EDT MON AUG 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BERKS AND LEHIGH 
COUNTIES...

At 618 PM EDT, a strong thunderstorm was located over Hamburg, 
moving northeast at 15 mph.

Winds up to 40 mph and half inch hail are possible with this storm.

Locations impacted include...
Kutztown, Hamburg, Shoemakersville, Lenhartsville, Wanamakers, New 
Tripoli, Jordan Valley, Schnecksville and Claussville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4058 7604 4057 7602 4062 7600 4065 7598
      4070 7583 4077 7570 4078 7565 4057 7548
      4044 7596 4058 7606
TIME...MOT...LOC 2218Z 242DEG 14KT 4056 7594 

$$

Iovino

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 21, 4:42 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 21, 4:42 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
442 PM EDT Mon Aug 21 2017

.SYNOPSIS...
High pressure will be centered in the western Atlantic through
Tuesday. A warm front resides in eastern Pennsylvania. A cold front
will approach from the west late Tuesday and slowly exit off the
coast on Wednesday. Canadian high pressure builds into the region on
Thursday and should to be the primary influence on our weather into
next Monday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Solar eclipse has actually diminished some of the cumulus across the
area this afternoon, though it may briefly increase again as the sun
has a few more hours to isolate fully before dusk. Main feature
of concern is a subtle short wave passing eastward through
PA/MD/VA, where a few cells have initiated in response to
increase forcing for ascent along higher terrain to our west.
Modest flow and veering wind profiles aloft may support brief
strong to severe storms as they move eastward. Additionally,
moist advection in increased southerly flow will make it
possible for any of these cells to produce heavy rainfall. After
sunset and with the loss of diurnal heating, any ongoing
thunderstorms will gradually begin to decrease in intensity,
with only isolated showers and thunderstorms continuing
overnight.

Subsidence in the wake of the wave combined with increasing moisture
in low levels will support the development of areas of fog and
stratus overnight, particularly outside of the Philadelphia metro.
Cloud cover and increased moisture will keep low temperatures
several degrees above climatological normals.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
Initially cloudy conditions in the morning will gradually scatter
out as the low levels begin to mix. Southerly flow will strengthen
ahead of an approaching upper trough and its attendant cold front,
leading to warm/moist advection and heat indices around 100 degrees
for the Philadelphia to NYC metro corridor. A heat advisory has been
issued and is valid from 1 pm through 8 pm Tuesday.

Apart from heat, there will be increasing chances of thunderstorms
by evening as the upper trough approaches the area, though the
primary forcing for ascent and best chance for any development will
largely be to the north and west. At the moment, some of the
deterministic models seem a bit overblown with overall convective
coverage. Have sided more with higher resolution data showing the
best chance of thunderstorms over higher terrain at least through
the evening. Modest flow with veering profiles will once again
support the potential for strong to severe storms capable of
damaging winds and heavy rainfall.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
500 MB: Troughing in the Great Lakes region during midweek...will
shift into the northeast Friday through this weekend.

Temperatures: The month of August so far has averaged within a degree
of normal except Mount Pocono where the monthly average was 2.5
degrees below. So... calendar day averages should still be a few
degrees above normal Wednesday, then from from Thursday through next
Monday should average 2 to 6 degrees below normal on a daily basis.

Forecast basis: a 50 50 blend of 12z/21 GFS/NAM MOS was used
Tuesday night-Wednesday night, then, unless otherwise noted,
the 12z/21 GFS MEXMOS was applied Thursday and thereafter the
15z/21 WPC D4-8 gridded elements of max/min T, 12 hr POP 6 hrly
dew/wind/sky.

Just tucking this in here... since I didnt think this warranted
a climate section on its own...

ABE 7.94" of rain so far in August ranks #12 when compared to
complete month of August totals at Allentown,  13.47 in 2011 is
the record. Records date back to 1912 except we are missing
1920 and 1921.

The dailies...

Tuesday night...SVR potential early in decent MLC of over
1000J/more than adequate 0-6KM bulk shear (near 45KT), PWAT air
of 1.8 inches with residual showers overnight. Low temps about
9 to 12F above normal. The eastward sweep of SVR should be
primarily I-78 north. Strong westerly flow at mid levels
(40-45kt 700-500MB) should drive a decent lines of showers and
tstms across the area as per the 15z HRRRX. Least likely area
for any tstms is probably southeast of PHL across far s NJ and
DE. The 1703z D2 SPC outlook didn't change from the 06z vsn.

Wednesday...The cold front will likely slow down when it reaches
Delmarva and perhaps eventually stall just south of the area
across southern VA Wednesday afternoon. Accordingly, it is
looking more probable that the majority of the forecast area
dries out on Wednesday, especially north of the Mason-Dixon
line. The UK is pretty wet on Wednesday in the se 1/2 of our
fcst area and...the EC looks pretty unstable. so...opted for a
SREF wetter blend to the 12z/21 ops pops...which means continuity
with the mid shift fcst.

Wednesday night-Monday...High pressure over Canada and the
Great Lakes region then starts to build southeastward toward the
area on Thursday. This expansive high should remain in control
through at least this weekend. The end result will be an
extended stretch of pleasant weather Thursday through Monday.
Highs in the upper 70s/lower 80s and and lows ranging from the
50s to lower 60s are forecast each day and night (possibly some
upper 40s), respectively. While the forecast remains dry for
these four days, there looks to be increasing cloud cover
heading into the weekend and potentially a risk for an isolated
shower with 1) the approach of the upper trough and 2) light
onshore flow helping to moisten low-levels over time.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Cumulus field with bases around 3500-6000 ft will gradually diminish
after sunset, though stratus and fog will likely increase overnight,
mainly for sites outside of KPHL.

Best chance of any thunderstorms this afternoon and evening will be
at KRDG/KABE, then chances will decrease overnight though an
isolated shower or thunderstorm will be possible.

Southerly winds decrease and become light and variable overnight
before strengthening again tomorrow.

There will be a better chance of thunderstorms tomorrow evening as a
cold front slowly approaches from the west.

Outlook...

Tuesday night...Potential for MVFR or IFR restrictions with showers
and isolated storms. This activity should progress to the east-
southeast through the night.

Wednesday...Scattered showers and isolated thunderstorms mainly
for terminals S/E of PHL and earlier in the day. May start off
MVFR with lower CIGs but improvement to VFR is likely from NW to
SE during the day. A wind shift from SW to NW can be expected
early in the day w/ fropa.

Wednesday night through Saturday...VFR and generally light
winds. Cannot rule out an isolated sprinkle each afternoon or
evening.

&&

.MARINE...
Winds and seas remain tranquil across the waters tonight in weak
southerly flow. Patchy fog development will be possible
overnight, but should dissipate shortly after sunrise. An
isolated shower or thunderstorm is also possible overnight.

Tuesday...SCA was issued for the Atlantic coastal waters of NJ
and DE for late Tuesday afternoon and night. S-SW winds are
expected to strengthen late in the day to 15-25 kt. Isolated
gusts to 30 kt are possible mainly during the evening when the
winds will be strongest. Seas will quickly build in response to
the wind field to 4-6 ft.

Outlook...

Tuesday night...SCA continues for the Atlantic coastal waters
of NJ and DE. S-SW winds with isolated gusts to 30 kt possible
mainly during the evening when the winds will be strongest. Seas
build to 4-6 feet in response to the wind field.

Wednesday...A wind shift from SW to W-NW should occur on Wednesday
behind a cold front. Winds will also decrease as well. There is
still a possibility that the SCA may need to be extended into
Wednesday morning if seas take a bit longer to subside below 5
ft.

Thursday through Saturday...Winds and seas below SCA criteria.

RIP CURRENTS...
A moderate risk for rip currents continues into this evening as
the southerly swell period continues to gradually increase.

A moderate, or possibly high risk of rip currents will likely
be issued for tomorrow as southerly flow increases, allowing
higher surf and longer period swells to develop.

&&

.TIDES/COASTAL FLOODING...
Tides are expected to generally remain below coastal flooding
thresholds, but there may be a few localized areas of brief
minor flooding at times of high tide.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory from 1 PM to 8 PM EDT Tuesday for PAZ070-071-102-
     104-106.
NJ...Heat Advisory from 1 PM to 8 PM EDT Tuesday for NJZ010-012-015-
     017>019.
DE...Heat Advisory from 1 PM to 8 PM EDT Tuesday for DEZ001.
MD...None.
MARINE...Small Craft Advisory from 3 PM Tuesday to 6 AM EDT Wednesday
     for ANZ450>455.

&&

Synopsis...Drag
Near Term...99
Short Term...99
Long Term...Drag 443
Aviation...Drag/99
Marine...Drag/99 443
Tides/Coastal Flooding...
Hazardous weather outlook, Aug 21, 4:25 PM EDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
425 PM EDT Mon Aug 21 2017

NJZ001-007-PAZ054-055-060>062-222030-
Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton-
425 PM EDT Mon Aug 21 2017

This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania and northeast Pennsylvania.

.DAY ONE...Tonight.

There may be an isolated strong thunderstorm with poor drainage
flooding rain prior to midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for isolated severe thunderstorms Tuesday evening.
The primary storm threat will be locally damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MDZ008-012-NJZ008-009-PAZ101-103-105-222030-
Cecil-Kent MD-Morris-Hunterdon-Western Chester-Western Montgomery-
Upper Bucks-
425 PM EDT Mon Aug 21 2017

This Hazardous Weather Outlook is for northeast Maryland, northern
New Jersey, northwest New Jersey and southeast Pennsylvania.

.DAY ONE...Tonight.

There may be an isolated strong thunderstorm with poor drainage
flooding rain prior to midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a slight risk for isolated severe thunderstorms Tuesday
evening. The primary storm threat will be locally damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

DEZ001-NJZ010-012-015-017>019-PAZ070-071-102-104-106-222030-
New Castle-Somerset-Middlesex-Mercer-Gloucester-Camden-
Northwestern Burlington-Delaware-Philadelphia-Eastern Chester-
Eastern Montgomery-Lower Bucks-
425 PM EDT Mon Aug 21 2017

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 8 PM EDT TUESDAY...

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, northern New Jersey, southern New Jersey and southeast
Pennsylvania.

.DAY ONE...Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered strong thunderstorms late Tuesday evening may produce
scattered wind gusts above 45 MPH.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

DEZ002-003-MDZ015-019-020-NJZ013-016-020>023-027-222030-
Kent-Inland Sussex-Queen Annes-Talbot-Caroline-Western Monmouth-
Salem-Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington-
425 PM EDT Mon Aug 21 2017

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey and southern New
Jersey.

.DAY ONE...Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

DEZ004-NJZ014-024>026-222030-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
425 PM EDT Mon Aug 21 2017

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

Spotty minor tidal flooding is possible with the high tide this
evening along the New Jersey and Delaware coasts and along the lower
Delaware Bay.

There is a moderate risk for the formation of dangerous rip currents
late into this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a moderate or high risk for the formation of dangerous rip
currents Tuesday...especially later in the day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

ANZ430-431-450>455-222030-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
425 PM EDT Mon Aug 21 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, Aug 21, 3:55 PM EDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
355 PM EDT MON AUG 21 2017

MDZ008-212030-
Cecil-
355 PM EDT MON AUG 21 2017

...A STRONG THUNDERSTORM WILL AFFECT CECIL COUNTY...

At 354 PM EDT, a strong thunderstorm was located over far upper
Chesapeake Bay, moving northeast at 25 mph.

Winds up to 40 mph and half inch hail are possible with this storm.

Locations impacted include...
Elkton, North East, Charlestown, Fair Hill, Bay View, Hollywood
Beach Perryville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3972 7592 3972 7579 3943 7577 3938 7605
      3943 7599 3946 7601 3952 7598 3955 7603
      3955 7608 3959 7611
TIME...MOT...LOC 1954Z 237DEG 23KT 3950 7605

Iovino
Special weather statement, Aug 21, 5:03 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
503 PM EDT MON AUG 21 2017

MDZ012-015-212130-
Queen Anne's-Kent-
503 PM EDT MON AUG 21 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL QUEEN ANNE'S AND
SOUTHWESTERN KENT COUNTIES...

At 500 PM EDT, a strong thunderstorm was located over Chesapeake Bay
off Tolchester Beach and Rock Hall, moving southeast at 15 mph.

Winds up to 40 mph and half inch hail are possible with this storm.

Locations impacted include...
Centerville, Chestertown, Centreville, Rock Hall, Church Hill,
Starkey Corner, Old Town, Langford and Kingstown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3924 7623 3926 7622 3927 7620 3921 7593
      3897 7608 3908 7623 3909 7623 3913 7625
      3915 7628 3917 7628
TIME...MOT...LOC 2101Z 296DEG 14KT 3916 7621

Iovino
Special weather statement, Aug 21, 6:20 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
620 PM EDT MON AUG 21 2017

PAZ054-060-061-212315-
Lehigh-Berks-Carbon-
620 PM EDT MON AUG 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BERKS AND LEHIGH
COUNTIES...

At 618 PM EDT, a strong thunderstorm was located over Hamburg,
moving northeast at 15 mph.

Winds up to 40 mph and half inch hail are possible with this storm.

Locations impacted include...
Kutztown, Hamburg, Shoemakersville, Lenhartsville, Wanamakers, New
Tripoli, Jordan Valley, Schnecksville and Claussville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4058 7604 4057 7602 4062 7600 4065 7598
      4070 7583 4077 7570 4078 7565 4057 7548
      4044 7596 4058 7606
TIME...MOT...LOC 2218Z 242DEG 14KT 4056 7594

Iovino

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 3:35 AM EDTSmall Craft AdvisoryPHI50 hr
Aug 21, 3:14 PM EDTHeat AdvisoryPHIBurlington, Camden, Gloucester, Mercer, Middlesex, Somerset29 hr
Aug 21, 5:44 PM EDTAreal Flood AdvisoryPHIBerks4 hr
Aug 21, 6:24 PM EDTSevere Thunderstorm WarningPHIBerks, Lehigh33 min
Aug 21, 3:55 PM EDTSpecial Weather StatementPHICecil35 min
Aug 21, 5:03 PM EDTSpecial Weather StatementPHIKent, Queen Anne's27 min

Nearby

Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.